Texas, 2009

Hail and Lightning Strikes in Texas, April 17, 2009

April 17, 2009 · NWS FWD · 13 events in 12 counties and zones

A large MCS rolled through north Texas during the morning hours with most of the severe weather occurring south of Interstate 20. Strong east winds up to 50 mph occurred on the back edge of the precipitation shield resulting in additional wind damage.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$44,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A large MCS rolled through north Texas during the morning hours with most of the severe weather occurring south of Interstate 20. Strong east winds up to 50 mph occurred on the back edge of the precipitation shield resulting in additional wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 17, 5:00 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 17, 5:00 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
600 AM CDT FRI APR 17 2009

.UPDATE...
HAVE CLEARED REMAINDER OF WW #158 FROM WESTERN ZONES. SOME STRONG
STORMS WILL STILL BE POSSIBLE IN THE SOUTHWEST THIS MORNING...WITH
LARGE HAIL THE MAIN THREAT AT THIS TIME.

&&

.AVIATION...
AVIATION FORECAST THE NEXT 24-36 HRS LARGELY HINGES ON TIMING OF
CONVECTION. CURRENT WAVE OF TSRA WILL CONTINUE MOVING EAST THE
NEXT FEW HOURS. SCATTERED SHOWERS ARE EXPECTED AGAIN THIS
AFTERNOON...FOLLOWED BY A BRIEF RESPITE BEFORE MORE CONVECTION
FORMS AHEAD OF AND ALONG A DRYLINE/PACIFIC FRONT EARLY SATURDAY
MORNING. CIGS WILL HOVER IN THE MVFR CATEGORY WITH SPELLS OF IFR
ASSOCIATED WITH THE RAINFALL. WINDS WILL REMAIN SOUTHEAST AOB
12 KTS.  SH/13

&&

.PREV DISCUSSION... /ISSUED 322 AM CDT FRI APR 17 2009/
MODELS CONTINUE TO STRUGGLE WITH CONVECTIVE TRENDS FOR THE NEXT 24
TO 48 HOURS AND A PROLONGED RAIN EVENT IS POSSIBLE OVER THE
EASTERN AND SOUTHEASTERN ZONES. WILL NOT CONSIDER A FLOOD WATCH AT
THIS TIME UNTIL A BETTER IDEA OF CONVECTIVE MODE AND TRENDS CAN BE
AGREED UPON. LARGE CLUSTER OF RAIN AND ELEVATED STORMS IS
CURRENTLY MOVING INTO THE WESTERN COUNTIES WITH WARM AIR ADVECTION
ACTIVITY DEVELOPING ELSEWHERE ACROSS THE REGION. STRONGEST STORMS
ARE LOCATED ACROSS THE SOUTHERN END OF THIS LINE...PROPAGATING
EAST AND SOUTHEAST. BEST INSTABILITY LIES ACROSS SOUTH AND CENTRAL
TEXAS BUT IS ACCOMPANIED BY A STRONG CAP. THIS CLUSTER OF
PRECIPITATION WILL CONTINUE TO MOVE ACROSS NORTH TEXAS THIS
MORNING WITH AN ISOLATED SEVERE THREAT ACROSS THE SOUTHWESTERN
COUNTIES FOR ELEVATED STORMS PRODUCING HAIL. WARM AIR ADVECTION
ACTIVITY WILL ALSO CONTINUE THIS MORNING.

MODELS ARE INDICATING THAT STORMS WILL REFIRE THIS AFTERNOON
ALONG THE DRYLINE AS IT MOVES OUT OF WEST TEXAS. BY THIS
TIME...THE UPPER LEVEL LOW WILL BE MOVING INTO THE PANHANDLE AND
JET STREAK WILL BE ROUNDING THE BASE INTO WEST AND CENTRAL TEXAS.
THE ATMOSPHERE ACROSS NORTHWEST TEXAS AND OUR WESTERN COUNTIES
WILL DESTABILIZE AS CLOUDS BREAK UP ALONG THE DRYLINE AND UP TO
1500 J/KG SURFACE BASED CAPE WITH LITTLE TO NO CAP IS FORECAST
FOR THIS AFTERNOON AND EVENING IN THAT SAME AREA. DEEP LAYER SHEAR
VALUES OF 60 PLUS KNOTS AND STEEP MID LEVEL LAPSE RATES WOULD
SUPPORT SUPERCELLS WITH THE POTENTIAL FOR LARGE HAIL AND POSSIBLY
ISOLATED TORNADOES. SOME OF THESE STORMS COULD AFFECT THE WESTERN
COUNTIES THIS AFTERNOON AND EVENING AND THEN WILL LIKELY FORM
ANOTHER LINE OF STORMS THAT WILL AFFECT NORTH TEXAS TONIGHT.
AGAIN...THE SURFACE INSTABILITY WILL BE LACKING ACROSS THE REST OF
NORTH TEXAS SO A HAIL THREAT IS EXPECTED OVERNIGHT.

AS ENERGY FROM THE UPPER LEVEL LOW CONTINUES TO MOVE ACROSS THE
STATE ON SATURDAY AND DIFFLUENCE ALOFT MATERIALIZES...RAIN IS
LIKELY TO CONTINUE ON SATURDAY WITH THE BEST CHANCE FOR RAIN
ACROSS THE EASTERN AND SOUTHEASTERN ZONES. SOUTHERLY WINDS IN THE
BOUNDARY LAYER WILL KEEP PWATS AT 1 TO 2 INCHES WITH RICH
MOISTURE IN PLACE ACROSS THE EAST AND SOUTHEAST. SOME SEVERE
WEATHER IS POSSIBLE ACROSS MAINLY THE SOUTHEASTERN ZONES. SURFACE
BASED INSTABILITY WILL BE MUCH BETTER WITH UP TO 2000 J/KG CAPE
AND AROUND 40 KNOTS OF SHEAR. IN ADDITION...THE DRYLINE WILL MOVE
INTO NORTH TEXAS ON SATURDAY. THE ATMOSPHERE WILL LIKELY BE TOO
OVERWORKED FROM EARLIER CONVECTION...BUT IF DESTABILIZATION CAN
OCCUR /CLOUDS CLEAR OUT/ ALONG THE DRYLINE...ANY STORM THAT CAN
FIRE ALONG THE DRYLINE WILL HAVE THE POTENTIAL TO BE SEVERE AS
WELL.

RAIN CHANCES WILL COME TO AN SATURDAY NIGHT AS THE COLD FRONT
MOVES THROUGH. QUIET WEATHER WILL CONTROL NORTH TEXAS NEXT WEEK AS
UPPER LEVEL RIDGE BUILDS IN AND TEMPERATURES STEADILY
WARM...REACHING VALUES IN THE 80S BY TUESDAY AND WEDNESDAY.

82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  72  58  79  54  73 /  80  60  40  20   5
WACO, TX              74  63  77  53  76 /  80  60  50  20   5
PARIS, TX             70  60  73  55  70 /  70  70  50  20  10
DENTON, TX            73  57  79  52  72 /  80  60  30  20   5
MCKINNEY, TX          73  56  78  50  72 /  80  70  40  20  10
DALLAS, TX            73  59  78  54  73 /  80  70  40  20   5
TERRELL, TX           74  61  76  55  72 /  70  70  50  20   5
CORSICANA, TX         73  63  75  55  74 /  70  70  50  20   5
TEMPLE, TX            75  61  75  55  77 /  80  60  60  30   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

13/82
Hazardous weather outlook, Apr 17, 3:31 AM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
431 AM CDT FRI APR 17 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
431 AM CDT FRI APR 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH NORTH
TEXAS THIS MORNING. LARGE HAIL AND FREQUENT LIGHTNING WILL BE
POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL WILL CONTINUE TO
POSE A THREAT...ESPECIALLY SOUTH OF I-20.

STORMS MAY REDEVELOP THIS AFTERNOON WEST OF I-35 AND SPREAD EAST.
LARGE HAIL AND LOCALLY HEAVY RAINFALL ARE THE MAIN SEVERE WEATHER
THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY EAST OF I-35 AND SOUTH
OF I-20 ON SATURDAY. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN
SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED.

13

In the hours before

Special weather statement, Apr 17, 5:46 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
646 AM CDT FRI APR 17 2009

TXZ143-171215-
HAMILTON TX-
646 AM CDT FRI APR 17 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  HAMILTON COUNTY

AT 646 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF HAMILTON...MOVING NORTHEAST
AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE HAMILTON.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH MAY OCCUR WITH THIS STORM.

LAT...LON 3184 9818 3184 9816 3185 9816 3187 9815
      3176 9789 3150 9811 3163 9837
TIME...MOT...LOC 1146Z 211DEG 12KT 3160 9820

82/JLD
Special weather statement, Apr 17, 6:16 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
716 AM CDT FRI APR 17 2009

TXZ143-144-171245-
BOSQUE TX-HAMILTON TX-
716 AM CDT FRI APR 17 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN BOSQUE COUNTY
  EASTERN HAMILTON COUNTY

AT 716 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF HAMILTON...MOVING NORTHEAST
AT 35 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CRANFILLS GAP...HAMILTON...
IREDELL AND MERIDIAN STATE PARK.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...AND
PEA-SIZED HAIL CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3202 9800 3212 9783 3212 9781 3202 9757
      3160 9791 3156 9801 3169 9818
TIME...MOT...LOC 1216Z 205DEG 29KT 3180 9796

82/JLD

The radar

The Dallas/Ft Worth radar (KFWS), 95 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

7 strong wind, 4 hail, 2 lightning. Local standard time, as filed.

Lightning, Bosque

When
April 17, 6:30 AM CST
Where
Bosque County, 3.2 mi SSE of Clifton
Property damage
$5,000
Reported by
Newspaper
Coordinates
31.740, -97.552

Lightning struck a two-story house between Clifton and Valley Mills. Insulation in the walls caught on fire and was the only damage reported to the home.

Strong Wind, Stephens

When
April 17, 7:25 AM CST
Where
Stephens forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Power lines, power poles, and trees were reported down in Breckenridge. The nearest AWOS reported a peak wind gust of 56 mph.

Hail, Hill

When
April 17, 7:46 AM CST
Where
Hill County, 1.62 mi ESE of Whitney
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.961, -97.305

Nickel size hail fell 2 miles northeast of Whitney.

Hail, Coryell

When
April 17, 7:54 AM CST
Where
Coryell County, 0.34 mi SSE of Copperas Cove
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.125, -97.918

Nickel size hail covered the ground in the western portions of Copperas Cove.

Lightning, Coryell

When
April 17, 8:15 AM CST
Where
Coryell County, 2.37 mi SE of Copperas Cove
Property damage
$5,000
Reported by
Newspaper
Coordinates
31.104, -97.894

Lightning struck a roof-top air conditioning unit on the Parsons Building at C.R. Clements/Hollie Parsons Elementary School. Only the A/C unit was damaged.

Hail, Bell

When
April 17, 8:53 AM CST
Where
Bell County, 3.01 mi SSE of Moffat
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.160, -97.450

Nickel size hail fell in Morgan's Point Resort.

Hail, McLennan

When
April 17, 9:19 AM CST
Where
McLennan County, 0.34 mi ENE of Lorena
Measured
0.88 in hail
Reported by
Public
Coordinates
31.382, -97.215

Nickel size hail fell in Lorena.

Strong Wind, Somervell

When
April 17, 10:00 AM CST
Where
Somervell forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Newspaper
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Large tree limbs were blown down on Cedar Street in Glen Rose from strong east winds behind a departing MCS.

Strong Wind, Dallas

When
April 17, 12:20 PM CST
Where
Dallas forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

A trained spotter in Rowlett reported trees and power lines down. KDAL measured a 48 mph wind gust in association with strong winds on the back edge of the precipitation shield of the MCS. A combination of the winds and lightning knocked out power to approximately 25,000 customers.

Strong Wind, Grayson

When
April 17, 12:50 PM CST
Where
Grayson forecast zone
Measured
49 kt (56 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Newspaper
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Power lines and power poles were blown down across the county resulting in thousands of power outages. In Denison, part of the metal roof of Nick's Restaurant on Austin Avenue was lifted off. One minor injury was reported. In Sherman, a tree fell on a house that had to be cut off, and a house fire was started by a tree that fell on a power line. Additional power pole and tree damage was also reported in Whitesboro. The damage was caused by strong east winds behind a departing MCS.

Strong Wind, Kaufman

When
April 17, 1:30 PM CST
Where
Kaufman forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Two large trees approximately 5 feet in diameter were blown down in Terrell. The damage was caused by strong east winds behind a departing MCS.

Strong Wind, Freestone

When
April 17, 1:40 PM CST
Where
Freestone forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Three to four foot trees are down in Fairfield and a gas station sustained minor damage. Power lines were also down around the county. The damage was caused by strong east winds behind a departing MCS.

Strong Wind, Fannin

When
April 17, 1:42 PM CST
Where
Fannin forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Power lines, power poles, and numerous tree limbs were down in Bonham and around the county. The damage was caused by strong east winds behind a departing MCS.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164968, 165891, 164771, 164770, 164973, 164772, 164773, 164972, 164892, 164893, 164894, 164895, 164896.